Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 14, 2019, 5:10 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2019, 5:10 PM MDT (23:10 UTC)
- Expired
- Aug 14, 2019, 7:40 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 26 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:00 PM MDT | FLASH FLOOD | Alamogordo, NM | MULIPLE ROAD CLOSURES DUE TO STREET FLOODING REPORTED BY DISPACH. COULD NOT GET MORE DETAILS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 2414 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WGUS54 KEPZ 142310 FFWEPZ NMC035-150215- /O.NEW.KEPZ.FF.W.0008.190814T2310Z-190815T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 510 PM MDT Wed Aug 14 2019 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Northwestern Otero County in south central New Mexico... * Until 815 PM MDT. * At 509 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Alamogordo. Additional rainfall amounts of up to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, and streets as well as other drainage areas and low lying spots. && LAT...LON 3295 10589 3285 10589 3285 10598 3295 10598 $$ LUNDEEN
1 follow-up statement
361 WGUS74 KEPZ 150140 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 740 PM MDT Wed Aug 14 2019 NMC035-150148- /O.CAN.KEPZ.FF.W.0008.000000T0000Z-190815T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Otero NM- 740 PM MDT Wed Aug 14 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTERO COUNTY IS CANCELLED... The heavy rain has ended and flood waters have receded. Flooding is no longer expected to pose a threat. While most roads that experienced flooding are open, please continue to heed any remaining road closures. LAT...LON 3295 10589 3285 10589 3285 10598 3295 10598 $$ LUNDEEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:19 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 14, 3:19 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 319 PM MDT Wed Aug 14 2019 .SYNOPSIS... Continued summer heat with slight rain chances will continue across the Borderland for the rest of the week. Drier air moves over the region for the weekend and early next week to keep most of Southern New Mexico and Far West Texas without showers and storms. Temperatures should become warmer with the lowlands warming each day to near 100 degrees. && .DISCUSSION... For a short period, today and Friday, weaker high pressure aloft and slightly more moisture over the forecast area, is poised to give the region slightly better chances for showers and thunderstorms, with increased coverage across the region. Organized dynamics is missing, but orographic and thermic lift should be the initatiors of storms each day. As is typical, mountains will be favored in this environment, with lowlands seeing later day storms, some forming along outflow boundaries. We expect scattered storms over the mountains and isolated storms over the lowlands. Friday, through the weekend, the upper high flattens and slides south of the region as a west coast trough opens up to a flat zonal flow across the Western U.S. This deep westerly flow pattern will again clip the monsoon moisture plume and keep it generally south of our region. During this period, and into early next week, our region looks to be much drier. Daily round of showers and thunderstorms will likely cease for a few days, with very slim chances for a few rogue storms, favoring area mountains. During this time high pressure looks to rebuild over our region. Temperatures will warm again, with daily lowland highs likely around 100 degrees. Tuesday and Wednesday of next week we look to be in a transition with moisture beginning to sneak back into the region as the upper high jogs to the north to allow a better SE low level flow, with southerly flow aloft. Moisture gains appear to come slow, and levels are not very impressive, so the increase in storm activity will probably not be substantial, but they will be on the increase midweek and beyond. 14-Bird && .AVIATION...Valid 15/00Z-16/00Z... P6SM FEW-SCT070-090 SCT-BKN150-200 through most of the period. Scattered VRB25G40KT 1-3SM TSRA BKN030-040 through 06Z then coverage becoming isolated through the overnight hours. Isolated storms will continue through the daytime hours with best coverage north and west during the afternoon. Winds east to south AOB 12KTS except near thunderstorms. 26-Grzywacz && .FIRE WEATHER... Some moisture pushing back into the region will bring chance for showers and thunderstorms tonight and Thursday. This moisture won't last long as ridge gets broken down and brings in drier air with westerly flow. High temperatures for the lowlands will again be in the mid to upper 90s by the weekend with relative humidities back into the teens lowlands and 20s-30s mountains. Ridge rebuilds early next week, but will have an elongated west to east axis with limited moisture able to return initially. Winds will remain on the light side except near thunderstorms which will also limit vent rates to fair to good Thursday with improvements Friday to good to very good. 26-Grzywacz && .PRELIMINARY POINT TEMPS/POPS... El Paso 74 99 73 98 / 10 0 20 0 Sierra Blanca 69 95 67 94 / 20 20 20 10 Las Cruces 69 96 67 96 / 20 10 20 0 Alamogordo 69 98 70 99 / 20 30 20 0 Cloudcroft 54 74 53 75 / 40 50 30 20 Truth or Consequences 69 95 69 96 / 20 20 20 20 Silver City 63 89 62 89 / 20 40 30 20 Deming 69 97 68 97 / 20 20 30 0 Lordsburg 69 97 68 96 / 10 20 20 10 West El Paso Metro 74 100 73 99 / 20 0 20 0 Dell City 71 100 71 101 / 20 0 20 0 Fort Hancock 76 102 75 101 / 10 10 20 0 Loma Linda 70 93 69 93 / 20 20 20 10 Fabens 74 99 73 98 / 10 10 20 0 Santa Teresa 72 98 70 97 / 20 0 20 0 White Sands HQ 72 97 72 97 / 20 10 20 10 Jornada Range 69 96 67 96 / 20 20 30 10 Hatch 69 97 68 98 / 20 20 30 20 Columbus 71 99 71 98 / 20 0 20 0 Orogrande 70 96 70 97 / 20 20 20 10 Mayhill 59 84 58 86 / 40 50 30 20 Mescalero 58 84 57 86 / 40 50 30 20 Timberon 58 82 55 83 / 30 40 30 20 Winston 59 87 57 87 / 20 50 30 20 Hillsboro 66 95 65 95 / 30 40 30 20 Spaceport 67 95 66 96 / 30 20 20 20 Lake Roberts 58 89 57 90 / 30 50 30 20 Hurley 64 92 62 91 / 20 30 30 20 Cliff 63 98 61 98 / 10 30 20 20 Mule Creek 64 93 64 91 / 10 30 20 20 Faywood 65 92 65 92 / 20 30 30 20 Animas 68 98 67 97 / 20 20 20 10 Hachita 67 98 67 96 / 20 10 20 10 Antelope Wells 67 97 66 94 / 20 30 30 20 Cloverdale 66 93 64 89 / 20 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/26
Hazardous weather outlook, Aug 14, 11:21 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1121 AM MDT Wed Aug 14 2019 NMZ401>417-TXZ418>424-151730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1121 AM MDT Wed Aug 14 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered mountain thunderstorms and isolated lowland storms are expected to develop this afternoon and persist through the evening. Most likely hazards associated with these storms will be deadly cloud to ground lightning, and erratic and gusty outflow winds with speeds of 40 to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Similar storm activity is expected again Thursday, with the same threats, and possible heavy rain and isolated flash flooding added. Friday through early next week moisture levels are expected to drop, lowering storm chances and significantly limiting coverage. As a result weather hazards related to storms should be minimal. However, with the drop in storms there is expected to be a rise in temperatures. Thus heat related hazards should increase over the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather to local law enforcement and this office via our Spotter phone number or via Twitter using our office handle @NWSElPaso Bird
In the hours before
Special weather statement, Aug 14, 3:43 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service El Paso TX 343 PM MDT Wed Aug 14 2019 NMZ408-409-142245- Eastern Black Range Foothills NM-Sierra County Lakes NM- 343 PM MDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 445 PM MDT... At 339 PM MDT, Doppler radar was tracking the development of thunderstorms over Elephant Butte reservoir. These storms have the potential to produce half inch hail and wind gusts up to 50 mph. Boaters will be affected by rough waters and dangerous lightning. Capsized water crafts are a real possibility. Marinas could also see very strong winds and possible damage and dangerous conditions. Locations impacted include... Truth or Consequences, City of Elephant Butte, North Monticello Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake, Rock Canyon, Hot Springs Landing, Lost Canyon, Lakeshore Highlands, Ash Canyon and South Monticello Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Elephant Butte or Caballo reservoirs, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3312 10729 3332 10734 3335 10717 3315 10711 TIME...MOT...LOC 2139Z 240DEG 49KT 3332 10702 BIRD
Special weather statement, Aug 14, 4:22 PM MDT, 48 minutes before
Special Weather Statement National Weather Service El Paso TX 422 PM MDT Wed Aug 14 2019 NMZ412-414-415-142300- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 422 PM MDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL 500 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near La Luz and Alamogordo, moving northeast at 5 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Alamogordo, High Rolls, La Luz, Boles Acres and Karr Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3274 10595 3298 10616 3307 10598 3284 10576 TIME...MOT...LOC 2221Z 237DEG 6KT 3297 10602 LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:13 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 14, 3:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 14, 3:43 PM MDT | Special Weather Statement | EPZ | Sierra | 62 min |
| Aug 14, 3:44 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 14, 4:22 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Aug 14, 4:46 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.